Winter Weather, Hamilton
- When
- November 26, 4:00 AM CST to November 30, 12:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
An upper level low sat over the Intermountain West at the beginning of this time frame then slowly moved eastward through the Central Rockies and Central Plains through November 30th. Upper level shortwaves ejected eastward towards western Kansas as the low shifted eastward.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low sat over the Intermountain West at the beginning of this time frame then slowly moved eastward through the Central Rockies and Central Plains through November 30th. Upper level shortwaves ejected eastward towards western Kansas as the low shifted eastward.
At the surface, low pressure located east of the area with a trough of low pressure across eastern Colorado allowed copious amounts of low to mid-level moisture to be advected northward from the Gulf of Mexico. A strong cold front moved through the area overnight on the 26th pushing this moisture into the mid levels. Precipitation fell behind this front as isentropic lift increased overnight. A wide range of precipitation fell overnight into the next morning with rain changing over to a mix of sleet, freezing rain, and snow. Over a quarter of an inch of ice was reported across portions of south central Kansas stretching westward as far as Liberal to Dodge City to Great Bend. A mix of sleet and snow was reported west of this line with minimal accumulations by the afternoon of the 27th. Periodic episodes of light freezing rain continued across portions of south central Kansas over the remainder of the 27th through the 29th with light freezing drizzle at times across the remainder of the forecast area. Another strong upper level shortwave moved through the area the night of the 29th into the morning of the 30th bringing another round of precipitation across western Kansas. Additional freezing rain, sleet, and snow were reported across central and south central Kansas with sleet and snow reported elsewhere. Up to 3 inches was reported across portions of west central Kansas with lesser amounts as you headed eastward. Ice accumulations over three quarters of an inch were reported across portions of south central Kansas with lesser amounts as you headed westward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 26, 3:56 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 356 AM CST THU NOV 26 2015 ...Updated... .SYNOPSIS... ISSUED AT 340 AM CST THU NOV 26 2015 A potent upper level storm system will slowly move eastward from the Rockies into the central plains through Monday. A cold front was charging southward through western Kansas this morning well ahead of the upper level trough. Abundant low level moisture was in place across the southern plains. A sloping frontal surface will be in place, along with the abundant moisture so that periods of winter weather are possible through Monday. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 340 AM CST THU NOV 26 2015 Rain will develop this morning and change to freezing rain from northwest to southeast as temperatures drop. The temperature at Dodge City could be down to 32F by 15z. The heaviest ice accumulations are expected in south central Kansas tonight where an ice storm warning was issued. The low level cold layer will become cold enough for sleet across western late this afternoon and then across south central Kansas by friday. Precipitation will change to snow over western Kansas on Friday. Areas of freezing drizzle are also possible tonight over western Kansas during periods when the mid levels aren't close to saturation. But once the cold layer becomes deeper then the freezing drizzle would change to light snow. Lows tonight will be in the lower to mid 20s with highs in the mid to high 20s on Friday. .LONG TERM...(Friday THROUGH Wednesday) ISSUED AT 340 AM CST THU NOV 26 2015 Periods of winter weather will persist into Saturday and Sunday as the upper level trough slowly approaches the plains in the presence of low level cold air and abundant low to mid level moisture. Temperatures will remain cold with highs in the 20s and 30s and lows in the upper teens and lower 20s. After the upper level trough progresses into the central and eastern United States by Monday night into midweek, fair weather will return to western Kansas along with some moderation in temperatures. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT) ISSUED AT 1204 AM CST THU NOV 26 2015 A cold front has passed the TAF sites and winds will be north to north-northeasterly at 15 kts through the period. Low to mid level warm advection will increase ahead of an upper level storm system, resulting in widespread precipitation that will transition from rain to freezing rain to sleet and freezing drizzle. CIGS will drop to IFR/LIFR and remain there. && .PRELIMINARY POINT TEMPS/POPS... DDC 34 23 25 22 / 100 90 90 60 GCK 31 21 24 18 / 90 90 70 40 EHA 31 21 22 16 / 80 90 70 50 LBL 33 22 25 19 / 100 100 80 70 HYS 32 22 25 21 / 90 70 40 30 P28 45 26 28 26 / 100 90 90 70 && .DDC Watches/Warnings/Advisories... Winter Weather Advisory until 6 PM CST /5 PM MST/ Friday for KSZ030-031-043>046-061>065-074>079-084>087. Ice Storm Warning from 6 PM this evening to 6 PM CST Friday for KSZ066-080-081-088>090. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CST WED NOV 25 2015 KSZ030-031-043>046-061>066-074>081-084>090-262115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 308 PM CST WED NOV 25 2015 /208 PM MST WED NOV 25 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION... RAIN MAY MIX WITH SNOW, FREEZING RAIN, OR SLEET ACROSS WEST CENTRAL KANSAS IN THE LATE OVERNIGHT HOURS. LITTLE TO NO ACCUMULATION IS ANTICIPATED. WEATHER HAZARDS EXPECTED... LIMITED ICE ACCUMULATION RISK. LIMITED SNOW AND SLEET RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION... A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF WEST AND WEST CENTRAL KANSAS EARLY THURSDAY MORNING INTO THURSDAY NIGHT FOR ACCUMULATING SNOW AND POCKETS OF FREEZING RAIN OR SLEET. SEE THE LATEST WEATHER MESSAGE FOR THE LATEST DETAILS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL KANSAS THURSDAY NIGHT THROUGH FRIDAY ACCUMULATING FREEZING RAIN WITH POCKETS OF SNOW OR SLEET. SEE THE LATEST WEATHER MESSAGE FOR THE LATEST DETAILS. HAZARDS WEATHER RISK... THURSDAY... LIMITED EXCESSIVE COLD RISK. SIGNIFICANT ICE ACCUMULATION RISK. LIMITED SNOW AND SLEET RISK. FRIDAY... LIMITED EXCESSIVE COLD RISK. ELEVATED ICE ACCUMULATION RISK. LIMITED SNOW AND SLEET RISK. SATURDAY... ELEVATED ICE ACCUMULATION RISK. LIMITED SNOW AND SLEET RISK. SUNDAY... LIMITED ICE ACCUMULATION RISK. LIMITED SNOW AND SLEET RISK. MONDAY... LIMITED EXCESSIVE COLD RISK. TUESDAY... LIMITED EXCESSIVE COLD RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The national radar mosaic for the moment the first event began.
24 winter weather, 3 ice storm. Local standard time, as filed.
An extended period of freezing rain, sleet and snow fell across the county. Up to 3 inches and a little less than 1/4 of an inch of ice were reported.
Ice accumulation of 1/4 of an inch occurred. Some power lines were down with tree damage and power outages reported.
A total of 1.6 inches of rain fell before temperatures fell below freezing. Ice accumulated to around 1/4 of an inch on exposed objects. Power was out across northern Barber county.
Ice accumulation of 1/4 of an inch occurred. Some power lines were down with tree damage and power outages reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609374, 609363, 609366, 609368, 609369, 609370, 609371, 609372, 609375, 609376, 609379, 609381, 609382, 609383, 609384, 609386, 609388, 609391, 609393, 609395, 609396, 609398, 609399, 609401, 609408, 609410, 609411.